If you’re looking for relief from the symptoms of a cold, fever, or the flu, you’ll find many over-the-counter (OTC) options at your local pharmacy.
The pain and fever-reducing ingredients often found in these medicines -- acetaminophen, ibuprofen, naproxen sodium, and aspirin -- are safe for most adults if taken correctly. But in the throes of fever or the flu, you may not think as clearly about safety.
To be prepared, read this primer on OTC pain relievers, so when illness strikes, you’ll know how they work to reduce fever, aches, and pains and how to use them safely.
Pain Relief Basics: NSAIDs and Acetaminophen
NSAIDs. This group of drugs relieves pain and fever by tamping down on the substances in your body that cause the feeling of pain, and they help control body temperature.
Drugs in the NSAID category include:
- Ibuprofen, the active ingredient in Advil and Motrin
- Aspirin, found in Bayer or St. Joseph
- Naproxen sodium, found in Aleve
Acetaminophen. This is an active ingredient in Tylenol and many other prescription and non-prescription medications. Acetaminophen seems to work on the parts of the brain that perceive pain and control body temperature.
The Risks of Taking NSAIDs for Pain Relief
NSAIDs are safe for most people when taken at the right dose for a short period. However, they can increase risk for serious stomach bleeding. NSAIDs may also increase the chance for heart attack and stroke.
Ask a doctor before using NSAIDS if:
- You have a history of stomach problems such as heartburn
- You have high blood pressure, heart disease, liver disease, or kidney disease
- You have asthma
Combining NSAIDs with more than two to three alcoholic drinks a day for women or three to four for men increases the risk for stomach bleeding. Taking NSAIDs along with blood-thinning medications can also increase the risk for bleeding, including serious stomach bleeding. Talk to your doctor if you drink alcohol or take and blood-thinning medicines before using an NSAID. Others factors that increase risk for stomach bleeding include:
- Having a previous history of stomach bleeding
- Being over age 60
- Taking steroid medications, or other NSAID medications
Risks of Using Acetaminophen for Pain Relief
People who are at greater risk for liver damage from acetaminophen include people with liver disease and men who drink three or more alcoholic drinks a day (or two a day or more drinks for women).
It is important to read the package labeling carefully and not exceed the maximum daily dosage. Because many other OTC and prescription products contain acetaminophen as an active ingredient, make sure to look at the list of active ingredients in other medicines you are taking in order to avoid overdosing.
Because the signs and symptoms of liver damage from acetaminophen may not be immediately noticeable, if you think you may have taken too much, call 911 or poison control (800-222-1222) immediately.
The Risks of Combination Medicines
OTC pain relievers are often used with other ingredients in prescription and non-prescription medications, including some for arthritis, menstrual symptoms, allergies, and sleeplessness. To avoid an overdose, it’s important not to take two medicines that contain the same pain reliever.
Mixing medicines that contain different pain relievers can also cause problems and should not be done without talking to a doctor.
Safe Pain Relief for Adults
Because of the risks of overdosing on a pain medication, it’s important to keep track of how much you take and how long you take it.
Follow these other drug safety tips for using OTC pain relievers:
- Read and follow the label. It should clearly state whether a medicine contains acetaminophen or NSAIDs, the risks of the active ingredient, the highest dose you can take safely, and how long you can take it.
- Wait until you need it. Leave acetaminophen and NSAIDs on the shelf until you really need them. Limiting your intake automatically reduces your risk.
- Set a cut-off date. Before taking an NSAID, set a date to stop, based on the label’s instructions for how long you should take it before seeing a doctor.
- Don’t mix medicine with alcohol. If you drink alcohol, talk with your doctor before taking NSAIDs or acetaminophen.
Safe Pain Relief for Children
Drugs work differently in children than they do in adults. Take extra care when giving your child acetaminophen or ibuprofen and only use those products labeled specifically for your child’s age group. Adult medicines and doses are too strong for most kids and should not be given to children.
- The FDA recommends that parents not give any cough and cold medicine to children under age 2. The FDA supports the voluntary label change of drug makers to state “do not use in children under 4” for OTC cough and cold medicines.
- Talk to your pediatrician about safe OTC options for your child.
- When giving your child liquid medicine, make sure to use the appropriate measuring tool that came with the medication and not a spoon used for eating or cooking.
- There’s no need to expose your child to drugs they don’t need. Select a medicine that treats only the symptoms your child has.
- Keep all medicine out of children’s reach.
Acetaminophen or an NSAID: Which Is Best?
For some people, acetaminophen is the best way to reduce certain cold and flu symptoms. For others, ibuprofen does the trick. For many, both are equally effective.
How do you know which to take? Talk to your doctor or pharmacist about the other medicines you are taking and your medical history, such as problems with your heart, kidneys, stomach, or liver, or if you take anti-clotting medication or medication for high blood pressure.